MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 03/07/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal reference number: (b)(6).
 
Event or Problem Description
It was reported that, after a left bhr tha surgery performed on (b)(6) 2007, a revision surgery was performed on (b)(6) 2013 due to metallosis.During the revision, a large area of metal granuloma coming to the surface adjacent to the trailing edge of the greater trochanter was found.Metal debris were also found and aspirated.There was considerable amount of bone loss just underneath the femoral component.The stem of the femoral component was actually identified due to the bone loss.This was all a result of the metal granuloma and was responsible for the original penciled appearance.The acetabulum had a defect, the cup was intact.The cup was removed without any bone loss, but there were cavitary defects superiorly and posteriorly.The rim was absent, and there was also a cavity defect inferiorly.The original cup measured 50 mm, and was easily reamed to 52mm.The cup was already down on the quadrilateral plate and eventually a 54 mm was used.A 54 mm cup with multiple dome screws providing rigid fixation was inserted.The femur was exposed and the femoral anteversion measured at least 50 degrees based on the first rasps that were put in place for the secur-fit and this was no doubt the cause for the metallosis, due to the asymmetrical seating of the femoral component relative to the acetabular component.The neck was thin and brittle with a small crack in it, a 2.0 dallas-miles cable was passed accross the neck prior to insertion of the femoral component.A 28 +5 delta ceramic head with 42 mm polyethylene liner in and an mdm shell were inserted.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H9.The concomitant product resurfacing femoral head 42mm was also subject to an action: fda recall -z-2745-2015.H3, h6: it was reported that a left hip revision surgery was performed due to metallosis.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head.This will continue to be monitored via routine trending; however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.There is a definitive clinical route cause.The cavitary defects, mental [sic] granuloma, and bone loss are consistent with the reported metallosis.The intraoperative finding of femoral anteversion of at least 50 degrees led to the asymmetrical seating of femoral component relative to the acetabular component resulting in metallosis.Without the immediate post implantation and prerevision x-rays for comparison, the initial anatomical placement of the femoral component cannot be confirmed.The patient impact beyond the reported revision could not be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out.The root cause is traced to non-device related factors, as the ones mentioned before.Specific factors known to contribute to the alleged metallosis are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19707395
Report Number3005975929-2024-00117
Device Sequence Number18012370
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public3596010502568
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 08/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date04/01/2010
Device Catalogue Number74120150
Device Lot Number51494
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2024
Supplement Date Received by Manufacturer08/06/2024
Initial Report FDA Received Date07/09/2024
Supplement Report FDA Received Date08/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/02/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74121142 / LOT NUMBER 50560.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age40 YR
Patient SexFemale